Geometry & Topology

Cosimplicial resolutions and homotopy spectral sequences in model categories

A K Bousfield

Full-text: Open access

Abstract

We develop a general theory of cosimplicial resolutions, homotopy spectral sequences, and completions for objects in model categories, extending work of Bousfield–Kan and Bendersky–Thompson for ordinary spaces. This is based on a generalized cosimplicial version of the Dwyer–Kan–Stover theory of resolution model categories, and we are able to construct our homotopy spectral sequences and completions using very flexible weak resolutions in the spirit of relative homological algebra. We deduce that our completion functors have triple structures and preserve certain fiber squares up to homotopy. We also deduce that the Bendersky–Thompson completions over connective ring spectra are equivalent to Bousfield–Kan completions over solid rings. The present work allows us to show, in a subsequent paper, that the homotopy spectral sequences over arbitrary ring spectra have well-behaved composition pairings.

Article information

Source
Geom. Topol., Volume 7, Number 2 (2003), 1001-1053.

Dates
Received: 26 November 2003
Accepted: 25 December 2003
First available in Project Euclid: 21 December 2017

Permanent link to this document
https://projecteuclid.org/euclid.gt/1513883328

Digital Object Identifier
doi:10.2140/gt.2003.7.1001

Mathematical Reviews number (MathSciNet)
MR2026537

Zentralblatt MATH identifier
1065.55012

Subjects
Primary: 55U35: Abstract and axiomatic homotopy theory
Secondary: 18G55: Homotopical algebra 55P60: Localization and completion 55T15: Adams spectral sequences

Keywords
cosimplicial resolutions homotopy spectral sequences modelcategories Bendersky–Thompson completion Bousfield–Kan completion

Citation

Bousfield, A K. Cosimplicial resolutions and homotopy spectral sequences in model categories. Geom. Topol. 7 (2003), no. 2, 1001--1053. doi:10.2140/gt.2003.7.1001. https://projecteuclid.org/euclid.gt/1513883328


Export citation

References

  • J F Adams, Stable Homotopy and Generalized Homology, University of Chicago Press (1974)
  • M Barr, J Beck, Homology and standard constructions, Lecture Notes in Mathematics, vol. 80, Springer-Verlag (1969) 245–335
  • M Bendersky, E B Curtis, H R Miller, The unstable Adams spectral sequence for generalized homology, Topology 17 (1978) 229–248
  • M Bendersky, D M Davis, Compositions in the $v_1$–periodic homotopy groups of spheres, Forum Math. to appear
  • M Bendersky, D M Davis, A stable approach to an unstable homotopy spectral sequence, preprint
  • M Bendersky, J R Hunton, On the coalgebraic ring and Bousfield–Kan spectral sequence for a Landweber exact spectrum, preprint
  • M Bendersky, R D Thompson, The Bousfield–Kan spectral sequence for periodic homology theories, Amer. J. Math. 122 (2000) 599–635
  • A K Bousfield, The core of a ring, J. Pure Appl. Algebra 2(1972) 73–81. Correction in 3 (1973) 409
  • A K Bousfield, The localization of spaces with respect to homology, Topology 14 (1975) 133–150
  • A K Bousfield, The localization of spectra with respect to homology, Topology 18 (1979) 257–281
  • A K Bousfield, Homotopy spectral sequences and obstructions, Israel J. Math. 66 (1989) 54–104
  • A K Bousfield, On $\lambda$–rings and the $K$–theory of infinite loop spaces, $K$–Theory 10 (1996) 1–30
  • A K Bousfield, On $p$–adic $\lambda$–rings and the $K$–theory of $H$–spaces, Math. Zeitschrift (1996) 483–519
  • A K Bousfield, The $K$–theory localizations and $v_1$–periodic homotopy groups of $H$–spaces, Topology 38 (1999) 1239–1264
  • A K Bousfield, On the telescopic homotopy theory of spaces, Trans. Amer. Math. Soc. 353 (2000) 2391-2426
  • A K Bousfield, Pairings of homotopy spectral sequences in model categories, in preparation
  • A K Bousfield, E M Friedlander, Homotopy theory of $\Gamma$–spaces, spectra, and bisimplicial sets, Lecture Notes in Mathematics, vol. 658, Springer-Verlag (1978) 80–130
  • A K Bousfield, D M Kan, Homotopy Limits, Completions and Localizations, Lecture Notes in Mathematics, vol. 304, Springer-Verlag (1972)
  • A K Bousfield, D M Kan, The homotopy spectral sequence of a space with coefficients in a ring, Topology 11 (1972) 79–106
  • A K Bousfield, D M Kan, Pairings and products in the homotopy spectral sequence, Trans. Amer. Math. Soc. 177 (1973) 319–343
  • A Dold, D Puppe, Homologie nicht-additiver Funktoren; Anwendungen, Ann. Inst. Fourier (Grenoble) 11 (1961) 201–312
  • E Dror Farjoun, Two completion towers for generalized homology, Contemporary Math. 265 (2000) 27–39
  • E Dror, W Dwyer, D Kan, An arithmetic square for virtually nilpotent spaces, Illinois J. Math. 21 (1977) 242–254
  • W G Dwyer, D M Kan, C R Stover, An $E_2$ model category structure for pointed simplicial spaces, J. Pure and Applied Algebra 90 (1993) 137–152
  • W G Dwyer, J Spalinski, Homotopy theories and model categories, Handbook of Algebraic Topology, North Holland, Amsterdam (1995) 73–126
  • S Eilenberg, J C Moore, Foundations of relative homological algebra, Mem. Amer. Math. Soc 55 (1968)
  • A D Elmendorf, I Kriz, M A Mandell, J P May, Rings, Modules, and Algebras in Stable Homotopy Theory Mathematical Surveys and Monographs, vol. 47, American Mathematical Society (1997)
  • P G Goerss, M J Hopkins, Resolutions in model categories, preprint
  • P G Goerss, J F Jardine, Simplicial Homotopy Theory, Progress in Mathematics, vol. 174, Birkhauser-Verlag (1999)
  • P S Hirschhorn, Localization of Model Categories, preprint available from \verb"http://math.mit.edu/~psh"
  • M Hovey, Model Categories, Mathematical Surveys and Monographs, vol. 63, American Mathematical Society, 1998
  • M Hovey, B Shipley, J Smith, Symmetric spectra, J. Amer. Math. Soc. 13 (2000) 149–208
  • J F Jardine, $E_2$ model structures for presheaf categories, preprint
  • A Libman, Universal spaces for homotopy limits of modules over coaugmented functors, preprint
  • A Libman, Homotopy limits of triples, preprint
  • S Mac Lane, Categories for the Working Mathematician, Graduate Texts in Mathematics, vol. 5, Springer-Verlag, 1971
  • J-P Meyer, Cosimplicial homotopies, Proc. Amer. Math. Soc. 108 (1990) 9–17
  • G Mislin, Localization with respect to $K$–theory, J. Pure Appl. Algebra 10 (1977) 201–213
  • D G Quillen, Homotopical Algebra, Lecture Notes in Mathematics, vol. 43, Springer-Verlag, 1967
  • D L Rector, Steenrod operations in the Eilenberg-Moore spectral sequence, Comm. Math. Helv. 45 (1970) 540–552
  • C L Reedy, Homotopy theory of model categories, 1973 preprint available from \verb"http://math.mit.edu/~psh"